COVID-Vaccine Induced Thrombosis As Explained By A Hematologist

Discussion in 'General Discussion' started by The Good Doctor, Apr 11, 2021.

  1. The Good Doctor

    The Good Doctor Golden Member

    Joined:
    Aug 12, 2020
    Messages:
    7,290
    Likes Received:
    5
    Trophy Points:
    11,970
    Gender:
    Female

    VIPIT is the medical term given to the phenomenon of developing clots in various parts of the body after certain (not all) COVID-19 vaccines. VIPIT stands for vaccine-induced prothrombotic immune thrombocytopenia, a complicated term explained simply as clotting of the thrombocytes or platelet cells in the blood vessels after receiving the COVID vaccine.

    Clearly, understanding this newly evolving condition is very limited, but what we know so far is extremely concerning. The commonality of the utilization of the adenovirus vector (i.e., in the AstraZeneca-Oxford vaccine) may have something to do with the building list of reports in patients who have developed blood clots all around the world, sometimes to fatal outcomes.

    The underlying mechanism mirrors something noted before as heparin-induced thrombocytopenia where patients with low numbers of platelet counts in their circulation continue to form diffuse and life-threatening blood clots.

    [​IMG]

    Varying numbers from the European countries confirm some association between the adenovirus-based vaccine and thromboses. About 170 cases of clots from the European reporting agencies and 19 deaths amongst the AstraZeneca vaccine recipients in the U.K. have been reported so far. While overall that brings that incidence of VIPIT at about 1 in 500,000, those numbers vary by country. Reports from the Norwegian literature put the incidence of VIPIT at a whopping 1 in 25,000 vaccine recipient’s under the age of 65.

    As the global medical community attempts to collate data and try to understand the exact underlying mechanism of this condition, it is evident and clear that vaccines work and prevent the COVID infection. It is thus, still strongly recommended that everyone takes advantage of the available immunization when eligible but be mindful of the signs and symptoms of systemic thromboses such as sinus venous thrombosis, pulmonary embolism, stroke, and extremity disseminated thrombi.

    It is recommended patients undergo a timely hematologic workup, including laboratory testing (CBC, D-dimer, coagulation panel, etc.), prompt imaging, and utilization of intravenous immunoglobulin (IVIG) if any of the thrombotic events surface in a setting of thrombocytopenia.

    Source
     

    Add Reply

Share This Page

<